Missouri, 2022

Flash Flood and Hail in Missouri, May 13 to 14, 2022

May 13 to 14, 2022 · NWS SGF · 11 events in 4 counties and zones

Strong to severe thunderstorms with heavy rainfall impacted the region from the afternoon into early evening. Isolated flooding occurred where rainfall was heaviest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe thunderstorms with heavy rainfall impacted the region from the afternoon into early evening. Isolated flooding occurred where rainfall was heaviest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 13, 1:59 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 13, 1:59 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
259 PM CDT Fri May 13 2022

Key Messages:

1. Thunderstorm and severe weather chances this afternoon and
tonight.

2. Additional thunderstorm chances Saturday and Sunday.

3. Slightly cooler forecast than this past week.

4. Additional thunderstorm chances Tuesday through Thursday of
next week.

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM CDT Fri May 13 2022

Area of cumulus developing from Taney to Greene counties and up
towards the Lake of the Ozarks. This is the area latest WoFS
output is pinpointing for late afternoon convective initiation in
the 4 to 6 pm time frame. Have tried to highlight this with
increased area of pops in the mid to late afternoon. Looks like
there may be two distinct time frames for convection, with the
previously mentioned the first affecting areas of the eastern
Ozarks late this afternoon into the evening. The second develops
later in the evening and continues into the overnight hours over
the western CWA and across southern MO. Fairly weak shear out
there with surface based CAPES of 2000-4000 j/kg. Looking like
storm clusters with isolated hail to the size of quarters and wind
gusts up to 60 mph for the main strong/severe weather risk from
late afternoon into the late evening. The later evening convection
may still have a few strong cells, but the instability will be
weakening and shear doesn't appear change much. For flood
potential, widespread heavy rain and flooding is not expected over
the area, however if several thunderstorms can move across the
same area, a localized flood risk will be possible.

Lows tonight will remain mild in the low to mid 60s across the
area.

There may be some lingering convection around daybreak over
southern Missouri and the eastern Ozarks, however this should end
fairly quickly in the morning. We will see afternoon instability
increase over the area after clearing takes place behind any
remaining convection. Highs should top out in the low to mid 80s.
Not seeing any boundaries to focus convection on, but we will have
a chance of some isolated convection, but it should remain sub-
severe.

.LONG TERM...(Saturday Night through Friday)
Issued at 300 PM CDT Fri May 13 2022

An upper level shortwave will track across the upper Mississippi
valley region on Sunday with the upper flow over the area becoming
more northwesterly. This will aid a surface front in tracking
southeast into and through the area Sunday into Sunday night. The
atmosphere should become unstable out ahead of the cold front
which should start to move into our northern CWA during the
afternoon and through the remainder of the area during the
evening. 0-6km shear will be in the 30-40kt range with the
front/instability should be enough for some strong to severe
storms. Hail and wind will be the main severe weather risks. Like
with today's storms, a widespread flood risk is not likely, but
localized flooding may be realized if storms can track across the
same locations.

Behind this front, a drier air mass and cooler temperatures will
bring us the pick day of the week on Monday for any outdoor
activities. Highs generally in the mid to upper 70s with some
sunshine.

After the nice day Monday, flow becomes more zonal over the area
in a west-northwesterly configuration, bringing shortwave energy
into the area on a nearly daily basis through the end of the week.
This will bring a chance of showers and thunderstorms each day
across the area. Temperatures may be influenced by convection each
day, however highs generally in the 80s with lows in the 50s/60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1223 PM CDT Fri May 13 2022

May have a couple of rounds of convection from this afternoon
through tonight. Confidence with the scattered convection not real
high on exact locations, so have gone with vicinity in the TAFS
for the late afternoon into early evening and with vicinity and
prob30 group during the late evening through the overnight hours.
Outside of the convection, we are generally expecting VFR
conditions and light/variable winds. Within the convection, mostly
MVFR, but could briefly see IFR conditions develop. Some gusty
and chaotic wind directions may occur within the convection.

&&

.CLIMATE...
Issued at 300 AM CDT Wed May 11 2022

Here are the record highs for locations across the Ozarks Friday.

           13th
SGF      88/2018
JLN      90/1995
UNO      90/1984
VIH      89/1956

Here are the record Max Mins for the same locations.

           13th
SGF      66/1935
JLN      69/1962
UNO      69/1970
VIH      70/1970

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
CLIMATE...Hatch
Hazardous weather outlook, May 13, 2:18 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
318 PM CDT Fri May 13 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
318 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

  Scattered thunderstorms will be possible late this afternoon
  and evening, mainly east of the U.S. 60 corridor. Hail to the
  size of quarters and wind gusts up to 60 mph will be possible
  with the strongest storms.

  Additional thunderstorms will be possible later in the evening
  over west central Missouri into western Missouri and southeast
  Kansas.  These storms are expected to remain sub-severe

  If storms can move across the same locations, then a localized
  flood risk will be possible. Widespread flooding is not
  expected.

  Afternoon heat index values in the upper 80s to low 90s are
  expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Isolated showers and storms are possible Saturday and Saturday
  night however most locations will remain dry. Severe storms are
  not expected.

  Another round of showers and thunderstorms are expected to move
  into the area Sunday afternoon and evening. A few severe storms
  and minor flooding are also possible with this round.

Thunderstorms are possible Tuesday through Thursday of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not expected to be needed through
  tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The radar

The Springfield radar (KSGF), 132 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 flash flood. Local standard time, as filed.

Hail, Howell

When
May 13, 3:25 PM CST
Where
Howell County, 1.79 mi ESE of Willow Spgs Mem Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.010, -91.940

Quarter sized hail was reported.

Hail, Texas

When
May 13, 3:35 PM CST
Where
Texas County, 3.36 mi ESE of Licking
Measured
1 in hail
Reported by
Public
Coordinates
37.490, -91.810

Quarter sized hail was reported.

Hail, Texas

When
May 13, 4:15 PM CST
Where
Texas County, 2.83 mi ESE of Raymondville
Measured
1 in hail
Reported by
Public
Coordinates
37.320, -91.800

Quarter sized hail was reported.

Hail, Texas

When
May 13, 4:36 PM CST
Where
Texas County, 1.3 mi ENE of Raymondville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.340, -91.830

Quarter sized hail was reported.

Hail, Wright

When
May 13, 5:41 PM CST
Where
Wright County, 0.55 mi E of Odin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.270, -92.620

Quarter sized hail was reported.

Hail, Howell

When
May 13, 6:35 PM CST
Where
Howell County, 1.38 mi S of Mountain View Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.960, -91.720

Nickle sized hail was reported.

Hail, Howell

When
May 13, 6:39 PM CST
Where
Howell County, 4.18 mi N of White Church
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.910, -91.770

Quarter sized hail was reported.

Hail, Howell

When
May 13, 6:51 PM CST
Where
Howell County, 5.53 mi S of West Plains
Measured
1 in hail
Reported by
Public
Coordinates
36.650, -91.850

Quarter sized hail was reported via MPing.

Hail, Wright

When
May 13, 7:00 PM CST
Where
Wright County, 0.55 mi E of Mountain Grove
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.130, -92.260

Nickle sized hail was reported via NWSCHAT.

Hail, Douglas

When
May 13, 7:40 PM CST
Where
Douglas County, 1.1 mi E of Topaz
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.950, -92.200

Quarter sized hail was reported via NWSCHAT.

Flash Flood, Howell

When
May 13, 10:50 PM CST to May 14, 6:00 AM CST
Where
Howell County, 1.49 mi NNE of Mountain View to 1.77 mi N of Mountain View
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.020, -91.710

State Highway Y was closed at a low water area due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027457, 1027459, 1027458, 1027466, 1027464, 1027460, 1027467, 1027461, 1027462, 1027465, 1027456.